Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Honolulu, HI

November 28, 2007Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 28, 2007, 4:27 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2007, 4:27 PM HST (02:27 UTC)
Expired
Nov 28, 2007, 7:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 2.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2007-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2007-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

236 
WGHW50 PHFO 290229
FFWHFO
HIC001-290530-
/O.NEW.PHFO.FF.W.0012.071129T0227Z-071129T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
430 PM HST WED NOV 28 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 730 PM HST.

* AT 430 PM HST...CIVIL DEFENSE REPORTS FLASH FLOODING CONTINUING 
  WITH WATER FLOWING ACROSS BELT HIGHWAY 11 BETWEEN MILE MARKERS 103 
  AND 109...AND HOMES WERE FLOODED IN KEALIA. ALTHOUGH RADAR   
  INDICATES THAT THE DOWNPOURS HAVE SUBSIDED SOMEWHAT...RUNOFF 
  CONTINUES TO BE DANGEROUSLY HIGH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KEALAKEKUA AND CAPTAIN COOK.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING WILL BE EXTENDED BEYOND 730 PM HST IF FLASH FLOODING 
PERSISTS.

LAT...LON 1931 15596 1953 15601 1958 15585 1931 15580

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 28, 4:00 PM HST, 27 minutes earlier.

Area forecast discussion, Nov 28, 4:00 PM HST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED NOV 28 2007

.SYNOPSIS...
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
TONIGHT...WITH LOCALLY HEAVY RAINFALL POSSIBLE. LIGHT SOUTH TO
SOUTHEAST WINDS WILL CONTINUE OVER THE NEXT SEVERAL DAYS...ALONG
WITH UNSETTLED WEATHER AND THE THREAT OF LOCALLY HEAVY RAINFALL.

&&

.DISCUSSION...
REGIONAL RADARS SHOW WIDESPREAD SHOWERS HAVE PUSHED NORTHEAST OF THE
SMALLER ISLANDS...ALTHOUGH SCATTERED HEAVY SHOWERS HAVE LINGERED.
THE STRONGEST CONVECTION IS CURRENTLY OCCURRING ALONG THE KONA
SLOPES ON THE BIG ISLAND...WHERE DIURNAL HEATING HAS COMBINED WITH
THE AVAILABLE MOISTURE/INSTABILITY TO SPAWN VERY HEAVY
THUNDERSTORMS. THE HONAUNAU AND KEALAKEKUA GAGES IN SOUTH KONA
DISTRICT HAVE BOTH REPORTED RAINFALL RATES GREATER THAN THREE INCHES
PER HOUR...WITH 100 YEAR RAINFALL AMOUNTS FOR 1 AND 3 HOUR RAINFALL
TOTALS RESPECTIVELY. THE EXPECTATION IS THAT THE BIG ISLAND
CONVECTION WILL WEAKEN WITH SUNSET...HOWEVER THE MAJOR RUNOFF WILL
CONTINUE CAUSE FLOODING PROBLEMS. IT LOOKS AS THOUGH THE THREAT FOR
HEAVY RAIN WILL NOT CONTINUE ACROSS THE BIG ISLAND ONCE THE DIURNAL
CONVECTION WEAKENS. THEREFORE DID NOT EXPAND THE FLASH FLOOD WATCH
TO INCLUDE THE BIG ISLAND. IF CONDITIONS CHANGE AND THE THREAT FOR
HEAVY RAIN CONTINUES OVERNIGHT...THE WATCH WOULD BE EXPANDED TO THE
BIG ISLAND AFTER THE FLASH FLOOD WARNING IS DROPPED.

WITH THE STRONG CONVECTION ACROSS THE KONA SLOPES AND LACK OF AN
INVERSION ON THE 00Z PHTO SOUNDING...SHOWERS HAVE REACH THE BIG
ISLAND SUMMITS. WHILE THE FREEZING LEVEL IS NEAR 14000 FT AND
SURFACE OBSERVATIONS WERE IN THE UPPER 30S...THE AIRMASS WAS ALSO
SOMEWHAT DRY. WETBULB ZERO HEIGHTS ARE JUST OVER 12000 FT...AND ONCE
SHOWERS BUILT UP TO THE SUMMITS...EVAPORATIVE COOLING ALLOWED
PRECIPITATION TO CHANGE OVER TO SNOW. SUMMIT WEBCAMS SHOW A DUSTING
OF SNOW ON THE GROUND...WITH MORE FALLING. AS OF 4PM THE SUMMIT ROAD
WAS CLOSED TO THE PUBLIC DUE TO SNOW. ISSUED A WINTER WEATHER
ADVISORY FOR 2 TO 5 INCHES OF ACCUMULATION TONIGHT INTO THURSDAY
MORNING. THE BULK OF THE PRECIPITATION WILL FALL DURING THE EVENING
WHILE CONVECTION IS STRONGEST ACROSS LOWER SLOPES. HOWEVER...DECIDED
TO CARRY THE ADVISORY THROUGH THE MORNING AS TEMPERATURES SHOULD
STAY BELOW FREEZING OVERNIGHT AND ANY ADDITIONAL PRECIPITATION WILL
FALL MAINLY AS SNOW. FORECAST SOUNDINGS SHOW THE DEEPER MOISTURE AT
THE SUMMIT LEVEL DIMINISHING BETWEEN 18Z-00Z TOMORROW.

THE ADDITIONAL CONVECTION SOUTH THE ISLANDS IS WEAKENING...BUT
CONTINUES TO MOVE NORTHWESTWARD BACK TOWARD KAUAI AND OAHU. THERE IS
STILL UPPER LEVEL SUPPORT AHEAD OF THE SHORTWAVE THAT IS JUST
NORTHWEST OF KAUAI...AND INSTABILITY UNDER THE MID-LEVEL THERMAL
TROUGH ASSOCIATED WITH IT. IN FACT...CLOUD TOPS ARE BEGINNING TO
COOL IN AN AREA OF SHOWERS NORTHWEST OF KAUAI DIRECTLY UNDER THE
UPPER TROUGH. 01Z/02Z AMSU/SSMI POLAR SENSOR PASSES SHOW THE AXIS OF
GREATEST MOISTURE JUST TO THE SOUTHWEST OF THE ISLANDS...WITH DRYING
AIR WORKING IN FROM THE NORTHWEST. IF THE CURRENT WEAKENING TREND TO
THE CONVECTION SOUTHWEST OF THE STATE CONTINUES...WE WILL BE ABLE TO
CANCEL THE FLASH FLOOD WATCH THAT IS CURRENTLY IN EFFECT FOR THE
SMALLER ISLANDS. IR SATELLITE IMAGERY SHOWS THE STRONGEST CONVECTION
NEAR THE STATE IS LOCATED ABOUT 150 MILES SOUTHWEST OF HONOLULU.
THESE STORMS ARE OCCURRING IN THE MOISTURE PLUME EXTENDING WESTWARD
FROM THE BIG ISLAND...AND ARE NOT EXPECTED TO AFFECT THE ISLANDS.

BEHIND THE UPPER LEVEL SHORTWAVE...THE DEEPER MOISTURE DIMINISHES A
BIT AND A SUBSIDENCE INVERSION REDEVELOPS AS MID-LEVELS HEIGHTS
BUILD BACK ACROSS THE STATE. HOWEVER...WINDS WILL REMAIN LIGHT NEAR
THE SURFACE RIDGE THAT REMAINS OVER THE STATE...SO THERE WILL BE NO
STRONG FEATURE TO SCOUR OUT THE LOW-LEVEL MOISTURE. GFS/ECMWF
CONTINUE TO SHOW A PAIR OF FRONTS APPROACHING THIS WEEKEND. THE
FIRST WILL APPROACH KAUAI FRIDAY NIGHT BEFORE WEAKENING. THE SECOND
AND STRONGER FRONT WILL DROP SOUTHWARD ACROSS THE STATE SUNDAY
THROUGH MONDAY...AND MAY REACH AS FAR SOUTH AS THE BIG ISLAND BEFORE
WEAKENING. HIGH PRESSURE WILL BUILD NORTH OF THE STATE BY THE MIDDLE
OF NEXT WEEK...BUT BOTH GFS/ECMWF SHOW A MID-LEVEL TROUGH DIGGING
DOWN ACROSS THE STATE.

&&

.MARINE...
THE LATEST NORTHWEST SWELL HAS REACHED BUOY 51001...BUT ARRIVED A
FEW HOURS LATER THAN EXPECTED. SURF WILL INCREASE ABOVE ADVISORY
LEVELS...PEAKING TONIGHT BEFORE SLOWLY SUBSIDING ON THURSDAY. A HIGH
SURF ADVISORY CONTINUES FOR NORTH AND WEST FACING SHORES OF
NIIHAU...KAUAI...OAHU...AND MOLOKAI...AND NORTH FACING SHORES OF
MAUI. WAVEWATCH III GUIDANCE DOES SHOW SOME SWELL WRAPPING AROUND
THE SMALLER ISLANDS TO REACH THE WEST COAST OF THE BIG ISLAND...BUT
THE BULK OF THE ENERGY WILL BE BLOCKED. SURF HEIGHTS ARE EXPECTED TO
STAY BELOW ADVISORY LEVELS FOR WEST FACING SHORES OF THE BIG ISLAND.

THUNDERSTORMS CONTINUE TO DEVELOP AND AFFECT COASTAL WATERS...
ESPECIALLY NEAR THE BIG ISLAND. PLEASE SEE THE LATEST MARINE WEATHER
STATEMENT...ISSUED UNDER AWIPS HEADER MWSHFO AND WMO HEADER FZHW70
PHFO...FOR THE LATEST INFORMATION ON THUNDERSTORM COVERAGE AND
MOVEMENT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY NIGHT FOR NIIHAU-KAUAI-
OAHU-MOLOKAI-LANAI-MAUI.

HIGH SURF ADVISORY UNTIL 4 PM HST THURSDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA.

WINTER WEATHER ADVISORY UNTIL 12 PM HST THURSDAY FOR BIG ISLAND
SUMMITS.

&&

BRAVENDER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 4:20 PM HSTWinter Weather AdvisoryHFOHawaii19 hr
Nov 29, 3:40 AM HSTFlash Flood WatchHFOHawaii12 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.